Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 70, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 23, 2006, 9:08 PM CDT for Butler County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 23, 2006, 9:08 PM CDT (02:08 UTC)
- Expired
- Apr 23, 2006, 10:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Butler County, KS
The radar
The Wichita radar (KICT), 55 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 6:16 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 2.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2939 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1903 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 5.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:00 PM CDT, 6 hours 8 minutes earlier.
Area forecast discussion, Apr 23, 3:00 PM CDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 300 PM CDT SUN APR 23 2006 .DISCUSSION... FORECAST CONCERNS WILL BE THE CHANCES FOR SEVERE THUNDERSTORMS TONIGHT AND INTO MONDAY. TONIGHT: THIS AFTERNOON HAVE BEEN KEEPING OUR EYE ON A WARM FRONT THAT IS LYING JUST OVER I-70 IN CENTRAL KANSAS...WESTWARD TO A SURFACE LOW IN WEST CENTRAL KANSAS. FROM THE LOW...A DRYLINE EXTENDED SOUTHWARD INTO THE TEXAS PANHANDLE. THESE BOUNDARIES WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT AND LOOKING AT THE VERTICAL PROFILE OF THE ATMOSPHERE...ANYTHING THAT DOES FIRE UP SHOULD BUILD RAPIDLY WITH THE MAIN THREAT BEING STRONG WINDS AND LARGE HAIL. AT THIS TIME AM THINKING WE COULD SEE THUNDERSTORMS DEVELOPING IN CENTRAL KANSAS ALONG THE WARM FRONT TOWARD LATE AFTERNOON. ONCE THESE STORMS GET GOING...AS THE NIGHT PROGRESSES THEY SHOULD MOVE EAST AND SOUTHEAST INTO SOUTHEAST KANSAS. SOUTH CENTRAL KANSAS COULD BE HIGH AND DRY UNLESS SOMETHING CAN BREAK THE CAP AND GETTING GOING ON THE DRYLINE TO THE WEST OF US THEN MOVE IN THIS EVENING. HAVE THE LOWEST POPS IN SOUTH CENTRAL KANSAS BECAUSE OF THIS REASON. MONDAY: BY MONDAY MORNING THE SURFACE BOUNDARIES SHOULD HAVE MOVED SOUTH AND EAST AND WILL CONTINUE TO BE THE FOCUS FOR THUNDERSTORM ACTIVITY. PERSONALLY THINK THIS WILL BE THE BETTER CHANCE FOR PRECIPITATION IN SOUTH CENTRAL KANSAS AS THE BOUNDARY MOVES ACROSS THE AREA. THE BOUNDARY WILL BE IN SOUTHEAST KANSAS DURING PEAK HEATING SO THE CHANCE OF SEVERE THUNDERSTORMS IS POSSIBLE FOR THAT AREA AGAIN TOMORROW. BEHIND THE FRONT...HIGH PRESSURE BUILDING IN FROM THE NORTHWEST AND THE PRESSURE GRADIENT BETWEEN THESE TWO SYSTEMS WILL CRANK THE WINDS UP IN OUR NORTHWEST COUNTIES IN THE AFTERNOON. TUESDAY: INTRODUCED SMALL POPS FOR SOME LINGERING SHOWERS INTO THIS TIME FRAME MAINLY FOR OUR NORTHERN AND EASTERN COUNTIES DUE TO THE BACKWASH AROUND THE SURFACE LOW. THIS WILL BE THE COOLEST DAY OF THE PERIOD WITH HIGHS IN THE 55 TO 60 DEGREE RANGE WEDNESDAY AND THURSDAY: WEDNESDAY IS EXPECTED TO BE A VERY NICE DAY AS HIGH PRESSURE SETTLES OVER THE FORECAST AREA. MOSTLY CLEAR SKIES...LIGHT WINDS...WITH TEMPERATURES IN THE 65 TO 70 DEGREE RANGE. THURSDAY A SHORTWAVE TROF SHOULD MOVE THROUGH THE NORTHWEST FLOW ACROSS THE UPPER PLAINS. THIS WILL PUSH THE HIGH PRESSURE SYSTEM INTO THE LOWER MISSISSIPPI VALLEY WITH LEE TROFFING SETTING UP ALONG THE CENTRAL ROCKIES. WILL SEE AN INCREASE IN SOUTHERLY FLOW ACROSS THE AREA WHICH WILL WARM TEMPERATURES INTO THE 70S. OUR WESTERN COUNTIES COULD WARM TO AROUND 80. FRIDAY-SUNDAY: SURFACE HIGH PRESSURE WILL BE MOVING ON TO THE EAST AS OUR NEXT STORM SYSTEM MOVES INTO THE SOUTHWESTERN U.S. BY SATURDAY MORNING MODELS IN FAIRLY GOOD AGREEMENT THAT SURFACE BOUNDARY WILL EXTEND FROM THE WESTERN GREAT LAKES ACROSS NORTHERN MISSOURI TO A SURFACE LOW PRESSURE SYSTEM IN SOUTHWEST KANSAS. WILL THERE BE ENOUGH MOISTURE TO FUEL ANY CONVECTION ALONG THIS BOUNDARY WILL BE THE BIG QUESTION. MODELS DO INDICATE PRECIPITATION SO DID INTRODUCE SMALL CHANCES OF THUNDERSTORMS FOR SATURDAY. AS THE BOUNDARY MOVES SOUTHEAST...HIGH PRESSURE WILL BE BUILDING IN. DID KEEP SLIGHT CHANCES FOR SUNDAY JUST ALONG THE OKLAHOMA BORDER. ELSEWHERE SHOULD BE DRY. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 63 78 43 60 / 30 40 20 20 HUTCHINSON 62 72 42 59 / 30 40 20 10 NEWTON 63 75 43 59 / 40 40 20 20 ELDORADO 63 78 44 59 / 40 40 30 20 WINFIELD-KWLD 64 80 45 60 / 30 30 30 20 RUSSELL 55 65 37 59 / 50 50 20 10 GREAT BEND 55 68 38 60 / 40 40 20 10 SALINA 61 69 40 59 / 50 50 30 20 MCPHERSON 61 70 41 59 / 40 40 20 20 COFFEYVILLE 66 81 49 59 / 50 40 40 20 CHANUTE 64 79 46 57 / 50 50 40 20 IOLA 64 79 45 57 / 50 50 40 20 PARSONS-KPPF 65 80 47 58 / 50 50 40 20 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. && ELDER
Hazardous weather outlook, Apr 23, 1:28 PM CDT, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 128 PM CDT SUN APR 23 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-241930- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 128 PM CDT SUN APR 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON...MAINLY NORTH OF HIGHWAY 400. THE BETTER CHANCE OF STORMS WILL BE THIS EVENING NORTH OF HIGHWAY 56 IN CENTRAL KANSAS. THE PRIMARY THREATS WILL BE BOTH LARGE HAIL AND DAMAGING WINDS. THERE IS ALSO SOME POTENTIAL FOR AN ISOLATED TORNADO FOR STORMS NEAR THE WARM FRONT...WHICH WILL MOST LIKELY BE NEAR OR NORTH OF I-70. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT. THE PRIMARY RISK WILL BE MARGINALLY SEVERE HAIL. DAMAGING WINDS ARE ALSO POSSIBLE WITH ANY STORMS WHICH DEVELOP INTO A LINE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS MAY OCCUR AGAIN ON MONDAY AFTERNOON. THE RISK OF SEVERE WEATHER IS DEPENDENT ON THE AMOUNT OF SUNSHINE THAT OCCURS AHEAD OF A COLD FRONT EXPECTED TO MOVE ACROSS THE AREA. THIS RISK OF SEVERE WEATHER IS MAINLY EAST OF I-35...BUT IS HIGHEST IN EXTREME SOUTHEAST KANSAS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY OR FRIDAY NIGHT. THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS FRIDAY NIGHT. IT IS TOO EARLY TO SPECULATE WHETHER ANY OF THESE STORMS WOULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL KANSAS LATE THIS AFTERNOON AND SOUTH CENTRAL AND SOUTHEAST KANSAS THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KETCHAM/HOWERTON
In the hours before
Local storm report, Apr 23, 8:55 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
855 PM CDT SUN APR 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND GST CLEARWATER 37.51N 97.50W
04/23/2006 E70 MPH SEDGWICK KS AMATEUR RADIO
&&
ELDERSpecial weather statement, Apr 23, 8:57 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 857 PM CDT SUN APR 23 2006 KSZ049-240245- SALINE- 857 PM CDT SUN APR 23 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SALINE COUNTY... AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GYPSUM...OR 12 MILES SOUTHEAST OF SALINA... AND MOVING EAST AT 20 MPH. PENNY SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
Local storm report, Apr 23, 8:58 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
858 PM CDT SUN APR 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL CEDAR POINT 38.26N 96.82W
04/23/2006 E1.75 INCH CHASE KS CO-OP OBSERVER
NICKEL SIZE HAIL FALLING NOW. GOLF BALL HAIL FELL AT
ABOUT 840 PM.
&&
SCHRECKLocal storm report, Apr 23, 9:04 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
904 PM CDT SUN APR 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL COTTONWOOD FALLS 38.37N 96.54W
04/23/2006 E1.00 INCH CHASE KS LAW ENFORCEMENT
&&
ELDERLocal storm report, Apr 23, 9:05 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
905 PM CDT SUN APR 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM TSTM WND GST HESSTON 38.14N 97.43W
04/23/2006 M58 MPH HARVEY KS BROADCAST MEDIA
FROM A KSNW WEATHER-LAB
&&
ELDERLocal storm report, Apr 23, 9:07 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
907 PM CDT SUN APR 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM TSTM WND GST 8 SE NEWTON 37.96N 97.24W
04/23/2006 E70 MPH HARVEY KS TRAINED SPOTTER
TREE LIMBS DOWN AND SIDING BEING BLOWN OFF HIS HOUSE
&&
ELDERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 7:23 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 52 min |
| Apr 23, 7:24 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 66 min |
| Apr 23, 7:40 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 50 min |
| Apr 23, 7:44 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno, Rice | 46 min |
| Apr 23, 7:58 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 47 min |
| Apr 23, 8:14 PM CDT | Tornado Warning | ICT | Saline | 32 min |
| Apr 23, 8:21 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 54 min |
| Apr 23, 8:22 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Marion, Sedgwick | 53 min |
| Apr 23, 8:42 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 63 min |
| Apr 23, 8:59 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 61 min |
| Apr 23, 9:27 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 41 min |
| Apr 23, 9:33 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 42 min |
| Apr 23, 10:09 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 36 min |
| Apr 23, 10:38 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 33 min |
| Apr 24, 1:31 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 29 min |
| Apr 24, 3:07 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 26 min |
| Apr 24, 6:52 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, Reno, Sedgwick | 53 min |
| Apr 24, 7:24 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 81 min |
| Apr 24, 7:50 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 55 min |
| Apr 24, 7:57 AM CDT | Severe Thunderstorm Warning | ICT | Harvey | 23 min |
| Apr 24, 8:15 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 75 min |
| Apr 24, 8:41 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 34 min |
| Apr 24, 9:01 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 59 min |
| Apr 24, 10:11 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 64 min |
| Apr 24, 11:12 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery | 47 min |
| Apr 24, 4:20 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 55 min |
| Apr 24, 4:27 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 63 min |
| Apr 24, 5:02 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 58 min |
| Apr 24, 5:06 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 34 min |
| Apr 24, 5:15 PM CDT | Tornado Warning | ICT | Sedgwick, Sumner | 30 min |
| Apr 24, 5:36 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 54 min |
| Apr 24, 5:54 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood | 66 min |
| Apr 24, 6:03 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 26 min |
| Apr 24, 6:24 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.